40-Year-Old Male with Medial Gastrocnemius Tear after Adderall (Amphetamine/Dextroamphetamine) Use: A Case Report

Read full text
Authors: Christina M. Melian, James Puleo, James W. Schneider
Cited by: 1

Abstract

Introduction: Gastrocnemius tears most commonly occur after a forceful eccentric contraction of the muscle. Adderall (i.e., amphetamine/dextroamphetamine), a commonly prescribed medication in the United States, has been proven to have many adverse effects. However, this is the first report demonstrating a potential musculoskeletal side effect of Adderall. Case Report: A 40-year-old male sustained an atraumatic medial gastrocnemius tear after taking Adderall. The patient presented with calf pain, swelling, and ecchymosis after having severe, sustained muscle spasms. He was found to have exquisite tenderness over the medial head of the gastrocnemius, worse with ankle dorsiflexion and knee extension. The Thompson test and deep vein thrombosis ultrasound were negative. He was diagnosed clinically with a tear of the medial head of the gastrocnemius. Adderall was discontinued, and he was treated conservatively with full resolution of symptoms. Conclusion: The case highlights the potential for Adderall (amphetamine/dextroamphetamine) to predispose patients to musculoskeletal injuries such as gastrocnemius tears, a phenomenon not previously described in the literature.

Fields of Study & Subjects

Pharmacological Effects and Assays Muscle metabolism and nutrition Hormonal and reproductive studies

Publication details

Journal / source
Journal of Orthopaedic Case Reports
Publisher
Indian Orthopaedic Research Group
Volume
16
Issue
4
Pages
172–175
Publication date
1 January 2026
Language
EN